Hail, Dimmit
- When
- April 13, 10:10 PM CST
- Where
- Dimmit County, 1.38 mi N of Carrizo Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.540, -99.850
Quarter size hail was reported by the public.
Severe thunderstorms developed in Maverick, Dewitt, and Zavala counties late in the evening on the 13th producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Severe thunderstorms developed in Maverick, Dewitt, and Zavala counties late in the evening on the 13th producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 13, 8:29 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 929 PM CDT MON APR 13 2015 .UPDATE... OTHER THAN A STORM THAT FORMED EARLIER IN THE EVENING NEAR CARRIZO SPRINGS AND ONE THAT JUST DEVELOPED NEAR CRYSTAL CITY THE AREA HAS REMAINED DRY THIS EVENING. HIGH RESOLUTION MODELS DO SHOW ISOLATED SHOWERS AND ONE OR TWO STORMS FOR THE NEXT FEW HOURS AND THEN SHOW SOME SHOWERS AND THUNDERSTORMS ALONG THE FRONT AS IT APPROACHES THE COASTAL PLAINS. FOR THIS REASON HAVE EXTENDED THE CHANCE POPS FOR THE EARLY MORNING HOURS ACROSS OUR SOUTHERN COUNTIES. THE COLD FRONT CAN BE SEEN ON THE KGRK RADAR EXTENDING FROM TOW IN LLANO COUNTY TO BERTRAM TO GEORGETOWN TO CAMERON. THE FRONT WILL CONTINUE TO PUSH TO THE SOUTH FOR THE NEXT SEVERAL HOURS. HAVE ADJUSTED THE WIND GRIDS TO REFLECT THE FRONTAL POSITION AND THE WINDS BEHIND IT. ALSO RETRENDED HOURLY TEMPS AND DEW POINTS AS WELL AS ADJUSTING THE SKY GRIDS TO AGREE WITH CURRENT IR SATELLITE OBSERVATIONS - MOSTLY CLEAR SKIES OVER THE I-35 CORRIDOR. TREADWAY && .PREV DISCUSSION... /ISSUED 644 PM CDT MON APR 13 2015/ AVIATION... AREA OF SHRA/TSRA FROM KVCT TO ABOUT 40 MILES SOUTH OF KPEZ WILL DRIFT TO THE NORTHEAST WHILE STAYING SOUTHEAST OF A KPEZ TO K3T5 LINE AND WELL AWAY FROM THE I-35 TAF SITES. MEANWHILE A WEAK COLD FRONT WILL DRIFT SOUTH ACROSS SOUTH CENTRAL TEXAS TONIGHT WHILE AN UPPER LEVEL OVER WESTERN TEXAS SLOWLY WEAKENS WHILE DRIFTING TO THE NORTHEAST. THESE FEATURES MAY GENERATE ISOLD/SCT SHRA/TSRA. HOWEVER...LOW PROBS AND WILL KEEP MENTION OUT OF TAFS. VFR CIGS THIS EVENING WILL BECOME A MIX OF IFR/MVFR OVERNIGHT. CIGS WILL SLOWLY LIFT TO ALL MVFR ON TUESDAY AND THEN BECOME SCT-BKN IN THE AFTERNOON INTO EVENING. KDRT WILL BECOME VFR IN THE MORNING WHILE THE I-35 TAF SITES BECOME VFR IN THE AFTERNOON INTO EVENING. SWLY WINDS UP TO 9 KTS WILL SHIFT TO NLY AT 7 TO 15 KTS AFTER THE FRONTAL PASSAGE AND THEN DECREASE TO LESS THAN 7 KTS TUESDAY EVENING. PREV DISCUSSION... /ISSUED 230 PM CDT MON APR 13 2015/ SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... SKIES HAVE BECOME MOSTLY CLEAR ACROSS THE AREA AHEAD OF A SLOWLY APPROACHING COLD FRONT. TEMPERATURES HAVE WARMED INTO THE UPPER 70S TO THE LOWER 80S. AT 2 PM...THE FRONT WAS ALONG A LINE FROM NEAR SAN ANGELO TO HILLSBORO TO PARIS. HI-RES GUIDANCE IS SHOWING THE FRONT NEARING OUR NORTHERN HILL COUNTRY COUNTIES LATER THIS EVENING. THE OVERALL CHANCES FOR CONVECTION STILL APPEAR TO BE MINIMAL AS DRIER AIR FILTERS INTO SOUTH-CENTRAL TEXAS WITHIN A DRY-SLOT SOUTH OF THE MAIN UPPER LOW. THE BEST LIFT ASSOCIATED WITH THE UPPER LEVEL LOW IS MOVING INTO NORTH TEXAS AND THE BEST CHANCES FOR CONVECTION SHOULD COINCIDE WHERE THE FRONTAL BOUNDARY COINCIDES WITH THE BEST LIFT AND MOISTURE. THE LATEST DAY 1 OUTLOOK FROM SPC HAS THE SLIGHT RISK NORTH OF OUR AREA AND OUR CURRENT THINKING MATCHES WITH THIS FORECAST. CANT RULE OUT A STRONG STORM ACROSS OUR FAR NORTHERN COUNTIES LATE THIS EVENING...BUT THE OVERALL CHANCES OF THIS IS FAIRLY LOW. MOST GUIDANCE IS SHOWING THE FRONT MOVING THROUGH THE CWA WITH NORTH WINDS CONTINUING THROUGH THE SHORT TERM. GUIDANCE IS SUGGESTING A CHANCE OF SHOWERS OR THUNDERSTORMS TOMORROW...MAINLY IN THE SOUTHEASTERN COUNTIES BEHIND THE FRONTAL BOUNDARY. WEAK LIFT WILL CONTINUE AS THE UPPER LOW REMAINS TO OUR NORTH AND SOUTHWEST FLOW PREVAILS ALOFT. HIGHS TOMORROW WILL BE IN THE UPPER 70S/80S ACROSS THE REGION WITH LOWS IN THE 50S/60S. LONG TERM (WEDNESDAY THROUGH MONDAY)... THE FORECAST FOR THE LONG TERM REMAINS PROBLEMATIC WITH LITTLE CONFIDENCE AS MODELS CONTINUE TO HAVE VARYING SOLUTIONS. SOUTHERLY FLOW IS EXPECTED TO RETURN ON WEDNESDAY AS THE UPPER LOW DEPARTS TO THE NORTHEAST AND THE NEXT UPPER LOW APPROACHES THE SOUTHERN PLAINS FROM THE WEST. AS THIS SYSTEM SLOWLY MOVES CLOSER TO THE REGION THURSDAY....MODELS ARE SHOWING A LARGE AREA OF DECENT QPF VALUES THURSDAY AFTERNOON. AM A LITTLE RELUCTANT TO BITE OFF ON A WIDESPREAD RAINFALL EVENT AT THIS TIME. THERE IS LITTLE FOCUS AT THE SURFACE FOR ACTIVITY AND LOW LEVEL WINDS REMAIN WEAK WHICH WILL ONLY SUPPORT SMALL AMOUNTS OF LIFT ASSOCIATED WITH WARM AIR ADVECTION. WILL ONLY GO 50 POPS FOR NOW FOR MUCH OF THE AREA...EXCEPT FOR THE WESTERN COUNTIES WHERE 30/40 POPS ARE FORECASTED. BY FRIDAY...MODELS DIVERGE ON THE ULTIMATE PATH THE UPPER LOW WILL TAKE. THE GFS KEEPS THE TRACK FAIRLY PROGRESSIVE WITH THE LOW MOVING INTO TEXAS BY FRIDAY AFTERNOON. THE GFS THEN SENDS A DECENT PACIFIC FRONT INTO THE AREA FRIDAY WITH A DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS ALONG AND JUST BEHIND THE FRONT BEFORE DRIER AIR MOVES INTO THE AREA. IF THIS SOLUTION VERIFIES...THE WEEKEND WOULD BE DRY. THE ECMWF/CANADIAN ARE SLOWER WITH THE PROGRESSION OF THE UPPER LOW BUT DO SEND IN A WEAK FRONT FRIDAY. WITH THE UPPER LOW HANGING BACK...LIFT WOULD REMAIN IN PLACE BEHIND THE FRONT LEADING TO CONTINUED CHANCES OF RAIN FRIDAY THROUGH THE WEEKEND. WILL SHOW THE HIGHEST POPS ON FRIDAY AND LINGER CHANCE POPS INTO SATURDAY WITH THE REST OF THE FORECAST PERIOD DRY FOR NOW. IT IS STILL A BIT EARLY TO GET INTO THE SPECIFICS REGARDING SEVERE CHANCES...BUT IF THE GFS VERIFIES SEVERE WEATHER WOULD BE POSSIBLE. HAMPSHIRE && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 64 79 61 83 64 / 20 30 20 20 20 AUSTIN BERGSTROM INTL AIRPORT 63 78 60 81 63 / 20 30 20 20 20 NEW BRAUNFELS MUNI AIRPORT 63 80 61 83 64 / 20 30 20 20 20 BURNET MUNI AIRPORT 59 75 58 81 63 / 30 30 10 10 10 DEL RIO INTL AIRPORT 61 79 60 85 66 / 10 10 10 - 30 GEORGETOWN MUNI AIRPORT 61 79 59 81 63 / 30 30 10 20 20 HONDO MUNI AIRPORT 61 81 59 83 65 / 20 30 20 10 20 SAN MARCOS MUNI AIRPORT 64 79 61 81 64 / 20 30 20 20 20 LA GRANGE - FAYETTE REGIONAL 66 80 63 81 65 / 30 40 20 20 30 SAN ANTONIO INTL AIRPORT 64 80 62 83 65 / 20 30 20 20 20 STINSON MUNI AIRPORT 65 80 63 82 66 / 20 30 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...04 SYNOPTIC/GRIDS...12 PUBLIC SERVICE/DATA COLLECTION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 823 PM CDT MON APR 13 2015 TXZ171>173-183>194-202>209-217>225-228-141100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 823 PM CDT MON APR 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 546 PM CDT MON APR 13 2015 TXZ218-228-132330- DIMMIT TX-ZAVALA TX- 546 PM CDT MON APR 13 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZAVALA AND NORTHEASTERN DIMMIT COUNTIES UNTIL 630 PM CDT... AT 544 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRUNDAGE...OR 8 MILES NORTHEAST OF CARRIZO SPRINGS...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND RAINFALL UP TO ONE INCH WILL BE POSSIBLE WITH THIS STORM. THIS STORMS WILL IMPACT HIGHWAYS 85 AND 1867. LOCATIONS IMPACTED INCLUDE... BIG WELLS...LAS VEGAS...BRUNDAGE AND LOMA VISTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 2849 9980 2859 9984 2887 9950 2849 9940 TIME...MOT...LOC 2244Z 244DEG 14KT 2857 9973 CP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1011 PM CDT MON APR 13 2015
TXZ217-218-228-140415-
DIMMIT TX-ZAVALA TX-MAVERICK TX-
1011 PM CDT MON APR 13 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAVERICK...SOUTHERN
ZAVALA AND NORTHWESTERN DIMMIT COUNTIES UNTIL 1115 PM CDT...
AT 1009 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CRYSTAL CITY TO NEAR
EL INDIO...AND MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS. THE STORMS WILL MOVE OVER THE SAME AREAS MAKING
RAINFALL AMOUNTS 1 TO 2 INCHES.
LOCATIONS IMPACTED INCLUDE...
CRYSTAL CITY...CARRIZO SPRINGS...EL INDIO...CHULA VISTA-RIVER SPUR...
WINTER HAVEN...COMETA...LAS COLONIAS...LOMA VISTA...BRUNDAGE AND
FARIAS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AUSTIN SAN ANTONIO.
&&
LAT...LON 2842 10034 2845 10034 2848 10037 2848 10035
2850 10033 2851 10038 2854 10041 2855 10041
2858 10040 2859 10042 2893 9965 2870 9947
2835 10030
TIME...MOT...LOC 0309Z 278DEG 5KT 2870 9988 2856 10030
CPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1042 PM CDT MON APR 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL CRYSTAL CITY 28.69N 99.83W
04/13/2015 E0.25 INCH ZAVALA TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1500142
SBSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1053 PM CDT MON APR 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL CRYSTAL CITY 28.69N 99.83W
04/13/2015 M0.50 INCH ZAVALA TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1500143
SBSThe Laughlin AFB radar (KDFX), 92 km away, was scanning. The volume nearest the first event began at 04:09 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported by the public.
Public report of hail larger than golf balls just outside of Big Wells via Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571461, 571462.